Nifedipine-associated gingival overgrowth: a survey of the literature and report of four cases

Quintessence Int. 1996 Mar;27(3):163-70.

Abstract

A survey of the literature indicates that calcium channel-blocking medications are used for an ever-increasing number of medical problems. Their use may result in gingival overgrowth that can be of concern to the patient and dentist. Four cases are presented that illustrate several relevant points: (1) histologic examination may reveal factors overlooked in the medical history; (2) the condition exists in a variety of clinical manifestations; (3) the level of plaque control maintained by the patient is important to the management of the condition; and (4) responses vary to different approaches to treatment, including changes in medication, as well as nonsurgical and surgical therapies.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Adult
  • Aged
  • Calcium Channel Blockers / adverse effects*
  • Female
  • Gingival Hyperplasia / chemically induced*
  • Gingival Hyperplasia / therapy
  • Humans
  • Male
  • Middle Aged
  • Nifedipine / adverse effects*
  • Periodontitis / therapy

Substances

  • Calcium Channel Blockers
  • Nifedipine